question-icon

Is sudden withdrawal of Ativan dangerous?

default
Posted on Wed, 5 Mar 2014
Question: I am a 66 year old woman, with hypertension, complicated by anxiety. Almost 18 years ago, I was prescribed Ativan, which worked more quickly, and better, to bring my BP down, in addition to Quinapril. At times I took 2 mg. per day. I have worked it down to .05 mg., 75% less. I have been taking the .05 mg. for about a year now. My prescription refill request was not yet taken care of by the medical practice I go to. We are in the midst of a big snowstorm, the medical office closed early today, and I have had no medication yesterday or today. Is a sudden withdrawal of this small dose dangerous?
doctor
Answered by Dr. Rakesh Madhyastha (57 minutes later)
Brief Answer: Withdrawal not dose dependent Detailed Answer: Hello Thanks for the query The withdrawal symptoms of ativan is not dose dependent, it is more of physical dependence caused due to chronic use. However .05mg of ativan is a very small dose and I don't think it should cause any XXXXXXX withdrawal symptoms after stopping the drug, this is the dose we would ideally use to bring someone off the drug and stop. I suggest that you could wait and not be worried about sudden withdrawal however if you start feeling uneasy, with palpitations, sweating or chest discomfort these are withdrawal symptoms and you will have to approach the pharmacy for a top up I hope I was of help, if you have any further queries please get back to me I wish you good health Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Madhyastha (25 hours later)
what do you mean by "top up". Would that be a specific dose of Ativan? I have not had any for three days, and have no symptoms, but my blood pressure has been very high, 190/90. Hopefully, I am now off the drug for the first time in over 17 years, officially detoxed? Thanks.
doctor
Answered by Dr. Rakesh Madhyastha (1 hour later)
Brief Answer: Hypertension should be controlled Detailed Answer: Hello Thanks for the query I am happy you are not having any withdrawal symptoms for the past 3 days. What I meant by 'top up' was to get a fresh prescription of Ativan if you did face any such symptoms but I dont think it will be necessary now, however at our set up we monitor the patients for one week. You are definitely detoxing well. Your blood pressure is not under control and it will require an additional anti hypertensive. I would recommend a long acting calcium channel blocker like Amlodipine once a day for you, please approach a GP with my suggestion. Please do not ignore your blood pressure reading. I hope I was of help Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Rakesh Madhyastha

Nephrologist

Practicing since :2009

Answered : 4364 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is sudden withdrawal of Ativan dangerous?

Brief Answer: Withdrawal not dose dependent Detailed Answer: Hello Thanks for the query The withdrawal symptoms of ativan is not dose dependent, it is more of physical dependence caused due to chronic use. However .05mg of ativan is a very small dose and I don't think it should cause any XXXXXXX withdrawal symptoms after stopping the drug, this is the dose we would ideally use to bring someone off the drug and stop. I suggest that you could wait and not be worried about sudden withdrawal however if you start feeling uneasy, with palpitations, sweating or chest discomfort these are withdrawal symptoms and you will have to approach the pharmacy for a top up I hope I was of help, if you have any further queries please get back to me I wish you good health Regards